Texas, 2012

Drought in Texas, May 1 to 31, 2012

May 1 to 31, 2012 · NWS EPZ · 3 events in 3 counties and zones

There were some improvements in the drought situation across Eastern Hudspeth County during the month of May.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

There were some improvements in the drought situation across Eastern Hudspeth County during the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 30, 12:55 PM MST, 11 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 12:55 PM MST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
155 PM MDT MON APR 30 2012

.SYNOPSIS...
WARM AND DRY CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH
THE NEXT WEEK. EXPECT HIGHS IN THE UPPER 80S TO MID 90S WITH BREEZY
TO WINDY CONDITIONS TUESDAY AND WEDNESDAY WITH LIGHTER WINDS THROUGH
THE WEEKEND. EXTREME FIRE CONDITIONS ARE POSSIBLE WEDNESDAY.

&&

.DISCUSSION...
LITTLE CHANGE IN THE OVERALL WEATHER ACROSS THE REGION FOR THE
NEXT WEEK. BIGGEST CONCERN WILL BE WINDS NEXT COUPLE OF DAYS
WHICH WILL MEAN A FIRE WEATHER WILL BE MAIN ISSUE. A MEAN TROUGH
WILL BE OVER THE WESTERN U.S. THROUGH MOST OF THE PERIOD WITH CWA
IN A GENERAL WSW TO SW FLOW WHICH WILL KEEP TEMPERATURES WARM WITH
OCCASIONAL BREEZY TO WINDY CONDITIONS. TUESDAY AND WEDNESDAY ARE
EXPECTED TO BE THE WINDIEST DAYS OF THE UPCOMING WEEK WITH 15-20
MPH THE GENERAL RULE TUESDAY AND 20-30 MPH FOR WEDNESDAY. HIGHS
THE NEXT COUPLE OF DAYS WILL GENERALLY BE IN THE UPPER 80S TO
AROUND 90 FOR THE LOWLANDS. HAVE GONE BELOW MOS GUIDANCE FOR MOST
DAYS ON LOW TEMPERATURES GIVEN THE RECENT WARM BIAS DUE TO THE
VERY DRY AIR AND GOOD RADIATIONAL COOLING TAKING PLACE EACH NIGHT.
MAY SEE SOME SCT-BKN MID/HIGH CLOUDS WED NIGHT WHICH WILL LIKELY
LEAD TO SOME WARMER LOWS OVER THE SE PORTION OF THE CWA.

LIGHTER WINDS AND A GRADUAL TRANSITION TO A MORE SOUTHWEST FLOW
ALOFT WILL OCCUR FOR LATE IN THE WEEK INTO THE WEEKEND AS AN UPPER
LOW MOVES INTO THE NORTHERN NV/SOUTHERN ID REGION. THIS WILL HELP
TO WARM TEMPERATURES A FEW DEGREES INTO THE 90-95 DEGREE RANGE FOR
THE LOWLANDS LATE IN THE PERIOD. A COUPLE OF PREVIOUS MODELS HAD
THIS SYSTEM ALLOWING THE DRYLINE TO PUSH WEST INTO CWA...BUT LAST
COUPLE OF RUNS OF BOTH THE GFS AND ECMWF ARE KEEPING IT WELL EAST
OF AREA SO WILL KEEP POPS NIL THRU FORECAST.

&&

.AVIATION...VALID 01/00Z-02/00Z.
VFR THRU THE PERIOD WITH MAINLY CLEAR SKIES AND P6SM VSBY. WINDS
BECOMING GENERALLY LIGHT OVERNIGHT INTO TUESDAY MORNING...THEN
SLIGHTLY BREEZY TUESDAY AFTERNOON WITH WINDS 230-250/12G25KT

&&

.FIRE WEATHER...
WARM AND DRY THE REST OF THE WEEK WITH AFTERNOON TEMPERATURES 5 TO
10 DEGREES ABOVE NORMAL AND MINIMUM HUMIDITY FROM THE SINGLE DIGITS
ACROSS THE LOWER DESERTS TO THE MID TEENS IN HIGHER ELEVATIONS. A
WEAK UPPER LEVEL TROUGH PASSING TO THE NORTH AND A LEE SIDE TROUGH
OVER EASTERN NEW MEXICO WILL CAUSE BREEZY CONDITIONS TUESDAY...BUT
WINDS WILL NOT BE STRONG ENOUGH TO CAUSE CRITICAL FIRE WEATHER
CONDITIONS. HOWEVER...AN UPPER LEVEL DISTURBANCE MOVING IN FROM THE
WEST...COMBINED WITH THAT LEE SIDE TROUGH...WILL BRING STRONGER
WINDS FOR WEDNESDAY AFTERNOON AND EVENING. THE VERY LOW HUMIDITY AND
INCREASED WINDS WILL LIKELY CAUSE CRITICAL FIRE WEATHER CONDITIONS
WEDNESDAY. HAINES INDICES THE NEXT COUPLE OF DAYS WILL GENERALLY BE
LOW (4) TO MODERATE (5) EXCEPT IN THE FAR NORTHERN REACHES OF THE
GILA AND EASTERN SLOPES OF THE SACRAMENTO MOUNTAINS. THESE AREAS
WILL HAVE HIGH (6) HAINES INDICES. GOOD OR BETTER SMOKE DISPERSION
TUESDAY AND WEDNESDAY. NO RAIN EXPECTED FOR AT LEAST THE NEXT
SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 60  90  61  91  59 /   0   0   0   0   0
SIERRA BLANCA           58  90  58  91  56 /   0   0   0   0   0
LAS CRUCES              53  88  52  87  52 /   0   0   0   0   0
ALAMOGORDO              53  88  51  89  52 /   0   0   0   0   0
CLOUDCROFT              38  71  41  70  38 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   56  88  56  89  54 /   0   0   0   0   0
SILVER CITY             57  80  57  79  56 /   0   0   0   0   0
DEMING                  51  87  51  86  50 /   0   0   0   0   0
LORDSBURG               51  88  50  87  50 /   0   0   0   0   0
WEST EL PASO METRO      60  89  60  90  59 /   0   0   0   0   0
DELL CITY               49  91  48  92  47 /   0   0   0   0   0
FORT HANCOCK            57  94  57  95  55 /   0   0   0   0   0
LOMA LINDA              56  84  57  85  55 /   0   0   0   0   0
FABENS                  57  91  58  92  56 /   0   0   0   0   0
SANTA TERESA            56  90  55  90  55 /   0   0   0   0   0
WHITE SANDS HQ          62  88  62  88  61 /   0   0   0   0   0
JORNADA RANGE           47  88  46  88  46 /   0   0   0   0   0
HATCH                   51  86  50  86  50 /   0   0   0   0   0
COLUMBUS                56  86  56  85  55 /   0   0   0   0   0
OROGRANDE               61  90  61  91  60 /   0   0   0   0   0
MAYHILL                 45  75  46  74  45 /   0   0   0   0   0
MESCALERO               41  76  42  75  41 /   0   0   0   0   0
TIMBERON                41  76  42  75  41 /   0   0   0   0   0
WINSTON                 46  77  46  76  44 /   0   0   0   0   0
HILLSBORO               53  82  53  81  51 /   0   0   0   0   0
SPACEPORT               54  88  54  89  52 /   0   0   0   0   0
LAKE ROBERTS            40  76  40  75  39 /   0   0   0   0   0
HURLEY                  48  82  48  81  47 /   0   0   0   0   0
CLIFF                   48  85  48  84  47 /   0   0   0   0   0
MULE CREEK              48  79  48  78  47 /   0   0   0   0   0
FAYWOOD                 48  83  48  82  47 /   0   0   0   0   0
ANIMAS                  51  86  51  85  50 /   0   0   0   0   0
HACHITA                 47  88  47  87  46 /   0   0   0   0   0
ANTELOPE WELLS          54  85  53  84  53 /   0   0   0   0   0
CLOVERDALE              51  79  50  78  50 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR NMZ110>113.

TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR TXZ055-056.

&&

26/21
Hazardous weather outlook, Apr 30, 4:18 AM MST, 19 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
518 AM MDT MON APR 30 2012

NMZ401>417-TXZ418>424-011200-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
518 AM MDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

BREEZY WINDS AND VERY DRY CONDITIONS WILL RESULT IN
DANGEROUS FIRE CONDITIONS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONTINUED VERY WARM AND DRY THIS WEEK WITH ABOVE NORMAL TEMPERATURES
AND VERY LOW HUMIDITIES  SUSTAINING VERY HIGH TO EXTREME FIRE
DANGER. WINDY MOST AREAS TUESDAY AND WEDNESDAY AFTERNOON WITH WINDS
GUSTING TO NEAR 40 MPH CAUSING A CRITICAL FIRE SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Salt Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Official NWS Observations
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Most of the zone started in Exceptional(D4) drought and were put in Extreme(D3) drought on May 15. The far western areas of the zone were put into Severe(D2) drought on May 29. The Dell City Cooperative Observer recorded 1.79 inches of rain for the month which was 0.87 inches above normal.

Drought, Southern Hudspeth Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Official NWS Observations
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The far eastern portion of the zone started in Exceptional(D4) drought and was put into Extreme(D3) drought on May 15. The central areas were in Extreme drought through the month and the western areas were in Severe(D2) drought through the month.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Official NWS Observations
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The eastern areas of the zone were in Extreme(D3) drought through the month. The western areas were in Severe(D2) drought for the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382896, 382898, 382900.